Hail, St. Louis
- When
- August 10, 3:05 PM CST to 3:10 PM CST
- Where
- St. Louis County, 0.97 mi WSW of (Stl)lambert Fld St to 0.31 mi N of Carsonville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.743, -90.385
Isolated severe storms moved through the St. Louis metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms moved through the St. Louis metro area. Some of the storms produced large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 345 PM CDT Fri Aug 10 2018 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 345 PM CDT Fri Aug 10 2018 A surface cold front is the main focus for this portion of the forecast. This front is not very well defined for much of its breadth, but looks to now be just east of Springfield, IL to just south of Columbia, MO. Further complicating things is there is a pre-frontal wind shift just southeast of the I-44 corridor. Both of these boundaries, along with the outflows from previous storms within this wedge region, have generated widely scattered thunderstorms since about 130 pm this afternoon. The environment is such that most storms will stay below strong or severe limits, with very weak bulk shear, but there continues to exist enough MLCAPE between 2500-3000 to support isolated strong storms with gusty wind potential to 40-45mph. The cold front will slowly push southeast tonight and into Saturday, settling into far southern MO and IL by Saturday, and filtering in slightly drier and cooler air behind it. In the meantime, the region where storms will form--between the front to the north and the pre-frontal shift to the south, will slide south this evening, with storm coverage expected to peak late this afternoon with a gradual scattering/dissiptation thereafter with loss of heating. Still unknown exactly how well storm coverage will be, with synoptic and mesoscale moisture convergence rather weak, but with the added factor of outflows from individual storms they could sustain a small cluster but just where is beyond our forecast skill more than an hour into the future. Otherwise, look for min temps in the 60s tonight and max temps in the upper 80s to lower 90s on Saturday. Most areas should be dry on Saturday with just a chance near the front in far southern MO and IL. TES .LONG TERM... (Saturday Night through Next Friday) Issued at 345 PM CDT Fri Aug 10 2018 A quiet day is expected on Sunday with upper RIDGING aloft and influence of surface high pressure based to our northeast. Seasonable temperatures with maxes around 90 are expected. The old surface front that will begin this period to our south, will buckle northward again as a warm front on Monday, returning the chances for thunderstorms to our region from the west. Much better rain chances will expand into our region beginning on Tuesday and carrying into Wednesday as an upper level LOW currently based over north Texas drifts into the Mid-Mississippi Valley. If this is realized, it could deliver very beneficial rainfall to our region over this 2-day period, with PWs of around 2 inches and a good synoptic setup with a slow moving upper LO moving thru. Max temps should also drop into the 80s during this time, perhaps lower as confidence of this event increases. The rain chances may linger if the upper LO continues to translate very slowly northeastward, with the backside influences allowing upper level disturbances thru. Temps should return to more seasonable levels by late next week. TES && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1235 PM CDT Fri Aug 10 2018 Cold front extends from near KSPI to just north of KCOU at 17z, in some cases masked by lack of a wind shift but can be seen where a ribbon of higher dewpoints exists and further supported by satellite imagery where diurnal cumulus is beginning to form. This front is expected to slowly track southeast this afternoon and tonight, with scattered thunderstorms to develop along it. The timing of this front will be such to support upgrades to TEMPO mention for COU and the STL metro sites and have done so with this set of TAFs for a narrow window for late this afternoon and early this evening. Otherwise, look for VFR conditions to prevail at the TAF sites with surface winds veering from the north-northeast with cold FROPA. VSBY reductions from fog also expected at CPS and SUS for a narrow window around sunrise. SPECIFICS FOR KSTL and KSUS: VFR conditions outside of TSRA, with timing focused on 22-24z for these terminals for storms. Added gusty winds with storms as well. VSBY reductions to fog for SUS around sunrise. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 1132 AM CDT Fri Aug 10 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 1132 AM CDT Fri Aug 10 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected through this evening, with the highest chances between 4 and 8 pm near the Interstate 70 corridor. Widespread severe weather is not anticipated, but isolated strong storms will be possible, capable of locally heavy rainfall and gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for thunderstorms over far southeast Missouri Saturday afternoon and evening. Thunderstorms will return to central and southeast Missouri on Monday with greater chances for thunderstorms over much of the area Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. TES
Special Weather Statement National Weather Service St Louis MO 348 PM CDT FRI AUG 10 2018 ILZ100-101-MOZ061-063-064-102130- St. Clair IL-Madison IL-St. Louis MO-St. Charles MO- St. Louis City MO- 348 PM CDT FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 430 PM CDT... At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over Champ, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Louis, St. Charles, St. Peters, Florissant, Chesterfield, University City, Granite City, Maryland Heights, East St. Louis, Hazelwood, Webster Groves, Ferguson, Creve Coeur, Overland, Clayton, Cahokia, Jennings, St. Ann, Bridgeton and Bellefontaine Neighbors. This includes Interstate 70 in Missouri between exits 225 and 231. This also includes Scott Joplin Historic Site and First Missouri State Capitol Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3868 9063 3883 9058 3882 9012 3855 9017 TIME...MOT...LOC 2048Z 276DEG 11KT 3872 9044 GKS
The St Louis radar (KLSX), 26 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Up to three inches of rain fell in a short amount of time causing flash flooding. Interstate 70 near St. Louis Lambert International Airport was briefly closed due to water flowing over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783289, 783290.